Minnesota, 2022

Hail in Minnesota, July 3, 2022

July 3, 2022 · NWS FGF · 1 event in 1 county or zone

An isolated supercell developed during the afternoon of July 3rd, producing hail up to 1 inch across portions of the southern Red River Valley and west-central Minnesota. In addition to 1-inch hail, a well-defined wall cloud was identified.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An isolated supercell developed during the afternoon of July 3rd, producing hail up to 1 inch across portions of the southern Red River Valley and west-central Minnesota. In addition to 1-inch hail, a well-defined wall cloud was identified.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 5:40 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 3, 5:40 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
640 PM CDT Sun Jul 3 2022

.SHORT TERM...(This evening through Monday night)
Issued at 343 PM CDT Sun Jul 3 2022

Dewpoint temperatures have continued to surge into the 60s across
most all of the CWA by 3pm CDT, with dewpoints into the upper 60s
and lower 70s pooling across the far southern Red River Basin.
This initial surge in 60+ dewpoint air and a increased
southeasterly surface flow accompanied the northward warm frontal
boundary passage earlier this afternoon. Now, much of the CWA is
situated between two airmass warm frontal boundaries, with a
second boundary stretched along the ND/SD border. Surface based
instability, ranging from 1000 to 3500 j/kg CAPE, is largely
uncapped... with highest instability, highest 0-2km instability,
and highest values of low level vorticity all lying along the
ND/SD border... and awaiting initiation.

Most CAMS signal the development of isolated supercell activity
into southeastern ND late this afternoon and into adjacent
portions of northwest and west central MN... generally along and
south of the Hwy 10 corridor. Forecast sounding favor large hail
and some tornado potential during this late afternoon and early
evening period. The main push for widespread severe thunderstorm
activity should develop as the upper shortwave ejects across the
western Dakotas and into the FA after 04z... and crossing the FA
through 09z.

Monday will start with residual deep convection working across
northwestern MN, with a bit of a lull in the late forenoon and
early afternoon, as low pressure transits the southern FA. CAMS
suggest an aggressive cold frontal passage late Monday afternoon
into the evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 343 PM CDT Sun Jul 3 2022

While the current probability for widespread hazardous weather is
low (less than 10%), there are long range signals for ingredients to
set up for potentially impactful convective weather late in the
period, particularly Sat - Mon timeframe. Otherwise, there are
periodic chances for thunderstorms throughout the long term period,
with uncertain chance for strong to severe storms between Tue - Sat.

Tue - Sat:

All ensembles suggests continued stagnate synoptic regime with large
upper ridge remaining over the eastern two thirds of the CONUS and
PacNW upper low continues through much of the week next week. Then
late next week into the following week, all ensembles continue to
agree the upper anticyclone retrogrades and perhaps intensifies.
This should continue to keep the northern Plains and Upper Midwest
region near the upper ridge's crest and belt of enhanced flow aloft,
at least through the week next week. Monday's cold front should help
scour some low level moisture away from the area, however continued
zonal flow off of the higher elevations from the west will help
continue to push steepened lapse rates aloft into the area along
with sufficient mid level moisture to keep the chance for showers
and thunderstorms possible. Westerly/Zonal flow aloft continues mid
to late next week, re-developing lee troughing in the northern High
Plains. This will allow poleward advection of low level moisture
helping increase available instability and low level moisture within
the Dakotas, and thus helps fuel thunderstorm chances. Several lobes
of energy will likely break off of the PacNW low through the crest
of the upper ridge into the northern tier of the CONUS, bringing
periodic chances for thunderstorms. It remains unclear how intense
storms will be Wed through Sat due to the uncertain nature of these
low amplitude, progressive waves, as well as further uncertainty in
attendant surface and mesoscale features that help dictate
thunderstorm chances. Increased flow aloft will keep at least some
shear over the area, therefore there will remain a chance for strong
to severe storms, although confidence remains under 10% due to
aforementioned uncertainties.

Sat - Sun:

By late next week, a surprising consensus between all ensemble
guidance depicts the PacNW upper low to break east into across the
Rockies and into the north-central CONUS/south-central CAN. Before
this break in the current, stagnant synoptic regime, a slow but
somewhat lengthy period of poleward advection of low level moisture
into the northern High Plains underneath continued feed of steeper
lapse rates aloft will increase the chance for ample instability
into the Dakotas and Montana. This collection of instability could
have a cumulative effect (pending convective activity and
augmentation to the area); so much so that the ENS EFI CAPE
parameter shows a strong signal up to 80% for a large area of
anomalously high instability over eastern MT, western Dakotas, into
AB/SK by Sat. This thermodynamically primed low level air mass is
progged to propagate eastward as the PacNW upper low turned
seasonably strong upper trough starts to break east, as illustrated
by both ENS and GEFS tongue of 30% probability for strong
instability (3000 J/kg CAPE) into the eastern Dakotas into western
MN. And as the upper trough moves east, there is the implication
that tropospheric flow will respond by increasing, thus adding to
the chance for available shear. While all of these ingredients point
toward potentially impactful thunderstorms, mesoscale details,
spread within ensembles regarding amplitude and timing of the
shortwave's passage, and the the uncertainty that inherently comes
with a forecast 5+ days out greatly decreases confidence in any
further details - less than 10% in timing, location, and associated
potential hazards from strongest thunderstorms. In summation, this
period does bare watching due to aforementioned signals within all
ensembles, but confidence in details remains less than 10%.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 633 PM CDT Sun Jul 3 2022

MVFR conditions prevail at KBJI, with VFR conditions elsewhere.
Convection is ongoing to the south of KFAR, with the expectation
of additional convection later this afternoon into the evening.
Thunderstorms could be strong to severe through the late evening.
Maintained the mention of VCTS at most sites with TSRA at KFAR and
KBJI where confidence is a bit higher in the timing of the
convection.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Gust
LONG TERM...CJ
AVIATION...Lynch
Hazardous weather outlook, Jul 3, 8:26 AM CST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
926 AM CDT Sun Jul 3 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-040830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
926 AM CDT Sun Jul 3 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible late this afternoon
and evening, especially across southeast North Dakota and adjacent
areas of west central Minnesota. Golf ball sized hail and 70 mph
wind gusts are the main hazards, with an isolated tornado or an area
of flash flooding also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible again Monday afternoon
and evening, mainly along and south of the Interstate 94
corridor. Quarter sized hail and 60 mph wind gusts are the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

In the hours before

Special weather statement, Jul 3, 4:47 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
547 PM CDT Sun Jul 3 2022

NDZ053-032315-
Richland ND-
547 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of southwestern
Richland County through 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stiles, or 24 miles southwest of Wahpeton, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stiles around 555 PM CDT.
  Mantador, Hankinson and Great Bend around 615 PM CDT.

This includes Interstate 29 between mile markers 6 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4603 9715 4621 9719 4627 9681 4601 9675
TIME...MOT...LOC 2247Z 265DEG 11KT 4613 9708

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DJR
Special weather statement, Jul 3, 5:03 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
603 PM CDT Sun Jul 3 2022

MNZ029-030-040-032330-
Grant MN-Wilkin MN-West Otter Tail MN-
603 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of southwestern Otter
Tail, north central Grant and east central Wilkin Counties through
630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Western, or 7 miles south of Fergus Falls, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dalton around 610 PM CDT.

Other locations impacted by this storm include Fergus Falls Airport.

This includes Interstate 94 in Minnesota between mile markers 50 and
69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4602 9610 4622 9635 4635 9615 4624 9577
      4620 9577
TIME...MOT...LOC 2302Z 246DEG 37KT 4617 9608

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DJR
Special weather statement, Jul 3, 5:44 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
644 PM CDT Sun Jul 3 2022

MNZ030-031-040015-
East Otter Tail MN-West Otter Tail MN-
644 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of central Otter Tail
County through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over
Battle Lake, or 16 miles east of Fergus Falls, moving northeast at 35
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Clitherall and Ottertail Lake around 650 PM CDT.
  Vining around 655 PM CDT.
  Ottertail and Henning around 705 PM CDT.
  Deer Creek and New York Mills around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4615 9574 4630 9589 4658 9545 4636 9522
TIME...MOT...LOC 2343Z 233DEG 29KT 4628 9572

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rick
Special weather statement, Jul 3, 6:14 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
714 PM CDT Sun Jul 3 2022

MNZ031-032-040045-
Wadena MN-East Otter Tail MN-
714 PM CDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of southwestern Wadena
and northeastern Otter Tail Counties through 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ottertail, or 28 miles east of Fergus Falls, moving northeast at 25
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Deer Creek around 730 PM CDT.
  New York Mills around 740 PM CDT.
  Bluffton and Wadena around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4626 9551 4640 9566 4665 9527 4643 9504
TIME...MOT...LOC 0014Z 234DEG 23KT 4638 9549

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rick

The radar

The Fargo/Grand Forks radar (KMVX), 188 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otter Tail

When
July 3, 6:20 PM CST
Where
Otter Tail County, 0.84 mi NW of Balmoral
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.390, -95.490

Received a report of mainly dime and nickel size hail. Measured some quarter-size hail as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044638.